Texas, 2019

Tornadoes and Flood in Texas, May 20 to 21, 2019

May 20 to 21, 2019 · NWS LUB · 21 events in 12 counties and zones

The afternoon of the 20th was the beginning of an extended period of several weeks of severe weather for the South Plains and Rolling Plains of West Texas. A high risk of severe weather was issued by the Storm Prediction Center in the morning for the afternoon of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The afternoon of the 20th was the beginning of an extended period of several weeks of severe weather for the South Plains and Rolling Plains of West Texas. A high risk of severe weather was issued by the Storm Prediction Center in the morning for the afternoon of the 20th. Southwest flow aloft with an embedded mid level jet streak contributed to an ample amount of lift across the region. Numerous thunderstorms developed east of the dryline which was located west of the Interstate 27/US Highway 87 corridor. Very strong instability developed out ahead of the dryline in the warm sector along with favorable shear for supercell and tornado development. Although no long track tornadoes were observed, there were several weak tornadoes that developed. The most destructive storm of the afternoon was a supercell that moved through parts of the city of Lubbock (Lubbock County). A widespread swath of wind gusts in excess of 60 mph and extensive wind damage was seen from southern Lubbock County up through the south side of Lubbock and into Idalou. Due to the fast moving nature of the thunderstorms, this damage occurred over a period of only nine minutes from 1504 through 1513 CST. Most damage reports consisted of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 20, 12:56 PM CST, 9 minutes earlier.

Area forecast discussion, May 20, 12:56 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
156 PM CDT Mon May 20 2019

.DISCUSSION...
The main focus of today's forecast will be the not-so-secret severe
threat. Skies have already begun to thin out with a cumulus field
forming from southeast to northwest. This will allow the build up of
additional CAPE in which MLCAPE is already sitting at over 3000
J/kg. At the same time the dryline is just now approaching the TX/NM
state line at a slower/later pace than previously shown by short-
term models. This would hint at storms developing further west (west
of Lubbock) than current models are indicating (along/east of the
I27/US87 corridor). The one thing that could hinder westward
development would be mixing occurring across our western zones.
Right now at most this would hinder the extent of the significant
tornado threat, however it would not make it null. There are also
indications of convection trying to develop along the dryline with
light reflectivities showing up near Olton and Anton. Any storm that
develops will have a high probability of becoming severe. Very steep
lapse rates with 0-6km shear in excess of 50 knots will support the
potential for very large hail over 3-4 inches. 12Z soundings at MAF
and AMA revealed 0-1km SRH of 295 to 341 m2/s2 respectively. Current
analysis shows that SRH has decreased somewhat due to surface winds
becoming more southerly, but this does little to deter the threat
for tornadoes. SRH remains higher across the Rolling Plains and
eastern Texas Panhandle where the greatest tornado threat exists.
With abundant shear, helicity, and low LCLs some tornadoes will have
the potential to be violent.

Tomorrow the surface low will pull eastward across KS allowing for a
fairly windy day with near to above advisory level winds across much
of the FA especially across our northwestern zones. We could see
additional bouts of showers and thunderstorms by late week into
early weekend as another upper low digs into the Four Corners
region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99
Hazardous weather outlook, May 20, 10:30 AM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Mon May 20 2019

TXZ021>044-210430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms including significant
tornadoes continues to be likely this afternoon and evening,
generally along and east of a line from Dimmitt to
Brownfield. The atmosphere will destabilize this afternoon east
of a dryline expected to stall across the central South Plains.
Supercells are likely to develop early to mid afternoon east of
the dryline and will race northeast at speeds of 45 to 50 mph.
These storms will be capable of producing long lived tornadoes,
giant hail to softball size, and damaging winds of 70 mph or more.
Later this evening, a large squall line is expected to develop on
the Caprock and sweep east accompanied by all modes of severe
weather, including flooding.

Today we advise those in West Texas to maintain high situational
awareness of the weather around them and understand that today's
environment will support rapid storm intensification and likely
produce high-end severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong westerly winds of 30 to 40 mph with higher gusts are
expected over much of the region on Tuesday. Beginning
Wednesday night and continuing through Sunday, daily chances
for severe storms are expected as an active pattern resumes
across much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 75 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 4 tornado, 1 flood. Local standard time, as filed.

Tornado, Dickens

When
May 20, 1:05 PM CST to 1:18 PM CST
Where
Dickens County, 4.66 mi SSW of Mc Adoo to 3.95 mi S of Mc Adoo
Rating
EFU
Path length
1 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
33.665, -101.001

Both a storm chaser and an off duty NWS employee observed a weak tornado in Dickens County south of McAdoo, just south of US Highway 82 / Texas Highway 114. The tornado remained over open land and did not cause any known damage.

Hail, Dickens

When
May 20, 1:13 PM CST
Where
Dickens County, 8.64 mi E of Afton
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
33.760, -100.650

Hail, Dickens

When
May 20, 1:16 PM CST
Where
Dickens County, Mc Adoo
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.730, -100.980

An off duty NWS employee that was storm chasing reported hail up to half dollar size.

Tornado, Cottle

When
May 20, 2:00 PM CST to 2:01 PM CST
Where
Cottle County, 4.82 mi E of Narcisso to 4.9 mi E of Narcisso
Rating
EFU
Path length
0.2 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
33.997, -100.386

The emergency manager for Cottle County witnessed and provided video evidence of a brief tornado near the intersection of US Highway 62 and Farm to Market Road 1037 west of Paducah.

Tornado, Cottle

When
May 20, 2:01 PM CST to 2:09 PM CST
Where
Cottle County, 4.21 mi W of Paducah to 3.51 mi WNW of Paducah
Rating
EF0
Path length
1.89 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
34.025, -100.373

The emergency manager for Cottle County witnessed and provided video evidence of a tornado near the intersection of County Road 108 and Farm to Market Road 1037 northwest of Paducah.

Hail, Childress

When
May 20, 2:23 PM CST
Where
Childress County, 13.15 mi W of Loco
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
34.724, -100.382

A storm chaser reported hail up to the size of tennis balls along Texas Highway 256 in northwestern Childress County.

Thunderstorm Wind, Lynn

When
May 20, 2:46 PM CST to 2:50 PM CST
Where
Lynn County, New Home
Measured
65 kt (75 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
33.320, -101.920

From 1446 through 1450 CST, severe wind gusts were observed by the Texas Tech University West Texas mesonet site in New Home. The strongest gust reached 75 mph along with one-minute sustained winds of 64 mph. Furthermore, pictures on social media revealed that a few power lines were downed by these high winds.

Thunderstorm Wind, Lubbock

When
May 20, 3:04 PM CST to 3:13 PM CST
Where
Lubbock County, 2 mi WSW of Slide to 0.33 mi SSW of Idalou
Measured
55 kt (63 mph) measured gust
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
33.414, -101.934

A long swath of severe thunderstorm winds caused widespread damage in Lubbock County near Slide, through the city of Lubbock, into Idalou. The peak wind gust recorded was 63 mph by the Automated Surface Observing System (ASOS) at Lubbock Preston Smith International Airport. The NWS office on the south side of the city of Lubbock recorded a wind gust to 60 mph. Numerous trees and utility poles were reported to have been blown over or snapped. Additionally, a home under construction was destroyed by the destructive winds. A semi-trailer was blown over onto a car near the intersection of Farm to Market roads 41 and 1730 in southern Lubbock County.

Hail, Lubbock

When
May 20, 3:08 PM CST
Where
Lubbock County, 4.89 mi N of Slide
Measured
1.75 in hail
Reported by
Public
Coordinates
33.491, -101.905

Hail up to golf ball size was reported near the intersection of 114th Street and Quaker Avenue in the city of Lubbock. This hail report was among the widespread swath of thunderstorm wind damage as the same time.

Hail, Hall

When
May 20, 3:18 PM CST
Where
Hall County, Turkey
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.400, -100.880

An NWS cooperative weather observer reported quarter size hail in Turkey. No damage was reported.

Hail, Lynn

When
May 20, 3:20 PM CST
Where
Lynn County, 2.39 mi S of New Moore
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.986, -102.033

Local media relayed a report of golf ball size hail approximately ten miles west of O'Donnell.

Thunderstorm Wind, Hale

When
May 20, 3:30 PM CST
Where
Hale County, 5 mi ENE of Abernathy
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.858, -101.769

A Texas Tech University West Texas mesonet site near Abernathy recorded a wind gust to 58 mph.

Hail, Floyd

When
May 20, 3:31 PM CST
Where
Floyd County, Floydada
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.980, -101.330

A NWS cooperative weather observer reported quarter size hail in Floydada. No damage was reported.

Thunderstorm Wind, Floyd

When
May 20, 3:35 PM CST
Where
Floyd County, 2 mi NNE of Floydada
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
34.007, -101.317

A Texas Tech University West Texas mesonet site near Floydada measured a wind gust to 74 mph.

Hail, Crosby

When
May 20, 3:39 PM CST
Where
Crosby County, 5 mi S of Ralls
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.608, -101.380

The emergency manager for Crosby County reported quarter size hail approximately five miles south of Ralls on Texas Highway 207. No damage was reported.

Hail, Crosby

When
May 20, 4:28 PM CST
Where
Crosby County, 3 mi SSE of Lorenzo
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.630, -101.510

Thunderstorm Wind, Dickens

When
May 20, 5:25 PM CST to 5:35 PM CST
Where
Dickens County, 1 mi W of Spur to 4.28 mi S of Dickens
Measured
70 kt (81 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
33.480, -100.867

A Texas Tech University West Texas mesonet site near Spur recorded a wind gust to 80 mph. Furthermore, a swath of thunderstorm wind damage was observed near Spur to approximately six miles north of Spur. Fire department personnel in Spur reported 20 utility poles blown over along Farm to Market Road 1868 just northwest of Spur. Also, a roof was blown off of a house near the intersection of Texas Highway 70 and County Road 466.

Tornado, Dickens

When
May 20, 5:47 PM CST to 5:54 PM CST
Where
Dickens County, 13.56 mi E of Dickens to 16.32 mi E of Dickens
Rating
EFU
Path length
3.37 mi
Path width
300 yd
Reported by
Storm Chaser
Coordinates
33.605, -100.595

Numerous storm chasers observed a large rain wrapped tornado about 15 miles east of Dickens near US Highway 82. A storm chaser did report that there were trees downed near the intersection of US Highway 82 and County Road 371.

Hail, King

When
May 20, 6:38 PM CST
Where
King County, 2 mi S of Guthrie
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.591, -100.330

A storm chaser reported hail up to golf ball size two miles south of Guthrie.

Hail, Kent

When
May 20, 10:43 PM CST
Where
Kent County, Jayton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.250, -100.580

Law enforcement in Jayton reported quarter size hail. No damage was reported.

Flood, Stonewall

When
May 20, 11:30 PM CST to May 21, 1:30 AM CST
Where
Stonewall County, 0.46 mi NNW of Aspermont to 0.5 mi N of Aspermont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.157, -100.232

Repeated rounds of thunderstorms and heavy rain lead to minor flooding in Stonewall County on the north side of Aspermont. It was reported that about eight inches of water was flowing over US Highway 83.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823651, 823599, 823600, 825539, 825540, 823602, 823601, 823605, 823608, 823629, 823613, 823616, 823618, 823617, 823624, 823625, 823627, 823653, 823637, 823639, 823730.